Nebraska, 2024

Damaging Winds in Nebraska, September 7, 2024

September 7, 2024 · NWS LBF · 3 events in 3 counties and zones

Decaying thunderstorms over the southeastern Panhandle and portions of southwestern Nebraska, led to a heat burst during the evening hours of September 7th. Wind gusts up to 71 MPH were reported in the Grant area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Decaying thunderstorms over the southeastern Panhandle and portions of southwestern Nebraska, led to a heat burst during the evening hours of September 7th. Wind gusts up to 71 MPH were reported in the Grant area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 7, 4:53 PM MST, 4 hours 7 minutes earlier. Its key messages:

  • Above normal temperatures (as much as 15 degrees above normal) will persist the next 7 days.
  • Mainly dry conditions expected through Wednesday, followed by at least a slight chance of precipitation for portion of the area Wednesday night through Friday night.
  • Elevated Fire Weather conditions Monday through Wednesday.
Area forecast discussion, Sep 7, 4:53 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
653 PM CDT Sat Sep 7 2024

.KEY MESSAGES...

- Above normal temperatures (as much as 15 degrees above normal)
  will persist the next 7 days.

- Mainly dry conditions expected through Wednesday, followed by
  at least a slight chance of precipitation for portion of the
  area Wednesday night through Friday night.

- Elevated Fire Weather conditions Monday through Wednesday.

&&

.SYNOPSIS...
Issued at 322 PM CDT Sat Sep 7 2024

A trough of surface low pressure extended from central Montana
through central Wyoming and eastern Colorado. Surface high
pressure was centered from Iowa into Wisconsin. Wind across
western Nebraska were southeast at 5 to 15 mph with gust to 20
mph. Temperatures ranged from 73 at Broken Bow to 83 at
Imperial. Skies remained sunny.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 322 PM CDT Sat Sep 7 2024

For tonight, Warm air advection at H85 will occur across the area
overnight as winds aloft veer to the southwest. A slight chance
for showers or storms to develop after midnight over portions
of the southeast panhandle into southwest and central Nebraska
as a low level jet develops. This is show by some of the CAMs
members and reflected by the 12Z HREF ensemble mean QPF. Light
southerly winds will keep lows up in the lower to mid 50s.

Sunday, upper ridging will begin building into the region. Highs
will warm to 85 to 90 most areas, except lower 80s central Nebraska.
Could see isolated showers or storms late afternoon and evening
across far southwestern zones, but will keep the forecast dry
attm.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 322 PM CDT Sat Sep 7 2024

Monday through Wednesday, above normal temperatures from 85 to 90.
This occurs as upper ridging influences the region as an upper
trough moves into the Great Basin Tuesday into Wednesday.
Southerly breezes will combine with minimum RH values as low as
15 to 25 percent across the west to produce elevated fire
weather conditions.

Isolated thunderstorms are possible Monday evening and overnight as
a mid level disturbance crosses the Dakotas and western Nebraska
atop a trough of surface low pressure. Instability will be present
with MUCAPEs from 500-1000 J/kg. The latest NBM keeps the area dry
attm, but a mention could be introduced in upcoming forecasts.

Wednesday night through Friday, at least a slight chance for showers
and thunderstorms west and north. The best chances will be late
Friday afternoon into Friday night as the upper trough lifts into
the Northern Plains. Highs from 90 to around 95 Wednesday, settling
into the mid 80s Friday and Saturday. Southerly winds 20 to 30 mph
are possible Friday ahead of the Pacific Front.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 652 PM CDT Sat Sep 7 2024

VFR conditions will persist through Sunday evening at both
terminals. A dry forecast with clear skies will continue across
the region. Some stronger winds may be possible during the
afternoon across southwest Nebraska, but gusts are expected to
remain less than 20 knots.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Kulik
Hazardous weather outlook, Sep 7, 12:28 PM MST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
228 PM CDT Sat Sep 7 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-081930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
228 PM CDT Sat Sep 7 2024 /128 PM MDT Sat Sep 7 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The return of warm and dry weather Sunday through Wednesday will
lead to elevated fire weather conditions across much of western
Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 7, 7:48 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
848 PM MDT Sat Sep 7 2024

NEZ022-056-057-080345-
Deuel NE-Garden NE-Keith NE-
848 PM MDT Sat Sep 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KEITH...SOUTHERN
GARDEN AND WESTERN DEUEL COUNTIES THROUGH 945 PM MDT...

At 848 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 17 miles west of Oshkosh, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chappell, Oshkosh, Lewellen, Lisco, Ash Hollow State Historical Park,
Mount Vernon, Intersection of Highway 27 and 9 Mile Road, Bluewater
Battlefield State Historical Park, and Sugar Loaf Hill.

This includes the following highways...
 Highway 92 between mile markers 115 and 116.
 Interstate 80 in Nebraska between mile markers 84 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4166 10264 4147 10199 4100 10235 4100 10241
      4119 10261 4139 10261 4140 10264
TIME...MOT...LOC 0248Z 313DEG 39KT 4146 10268

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 7, 8:46 PM MST, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
946 PM MDT Sat Sep 7 2024

NEZ022-056>058-080445-
Deuel NE-Perkins NE-Garden NE-Keith NE-
946 PM MDT Sat Sep 7 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PERKINS...
SOUTHWESTERN KEITH...SOUTH CENTRAL GARDEN AND DEUEL COUNTIES THROUGH
1045 PM MDT...

At 946 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Big Springs to near Chappell.
Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ogallala, Chappell, Big Springs, Brule, Venango, Barton, Ash Hollow
State Historical Park, Goldeneye State Wildlife Management Area,
Megeath, and Windlass Hill.

This includes the following highways...
 Highway 61 between mile markers 75 and 86.
 Interstate 80 in Nebraska between mile markers 82 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4131 10214 4107 10152 4075 10205 4101 10205
      4101 10262 4105 10262
TIME...MOT...LOC 0346Z 318DEG 19KT 4118 10209 4104 10242

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The radar

The North Platte radar (KLNX), 163 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deuel

When
September 7, 9:00 PM MST
Where
Deuel County, 2.81 mi S of Big Spgs
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.030, -102.090

Winds associated with a heat burst.

Thunderstorm Wind, Garden

When
September 7, 9:40 PM MST
Where
Garden County, 2.59 mi W of Lewellen
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -102.200

Winds associated with a heat burst.

Thunderstorm Wind, Perkins

When
September 7, 11:19 PM MST
Where
Perkins County, 1.25 mi ESE of Grant
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
40.840, -101.700

Winds associated with a heat burst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212902, 1212903, 1212904.